New Mexico, 2013

Flash Flood in New Mexico, July 11, 2013

July 11, 2013 · NWS EPZ · 1 event in 1 county or zone

A deep easterly flow across the region brought surface dew points to around 60 across much of South Central New Mexico. A weak disturbance produced enough lift for isolated overnight thunderstorms to develop and the slow storm motion allowed locally heavy rains to occur and produce flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A deep easterly flow across the region brought surface dew points to around 60 across much of South Central New Mexico. A weak disturbance produced enough lift for isolated overnight thunderstorms to develop and the slow storm motion allowed locally heavy rains to occur and produce flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 11, 2:36 AM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 11, 2:36 AM MST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
336 AM MDT THU JUL 11 2013

.SYNOPSIS...
A PERSISTENT WEATHER PATTERN WILL CONTINUE WITH ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS OCCURRING OVER THE AREA AGAIN
TODAY. TEMPERATURES WILL REMAIN ABOVE NORMAL WITH AFTERNOON HIGHS
IN THE UPPER 90S FOR MOST LOCATIONS. THUNDERSTORM ACTIVITY WILL
BECOME LESS FREQUENT FOR FRIDAY AND THE WEEKEND AS DRIER AIR MOVES
INTO THE REGION. TEMPERATURES WILL REMAIN VERY WARM. CHANCES FOR
RAIN AND THUNDERSTORM MAY IMPROVE SLIGHTLY NEXT WEEK AS HIGH
PRESSURE BECOMES WEAKER AND MOISTURE INCREASES.

&&

.DISCUSSION...
A CLUSTER OF SHOWERS AND THUNDERSTORMS ARE OCCURRING OVER MAINLY
SIERRA COUNTY THIS MORNING WITH LIGHT TO MODERATE AMOUNTS OF
RAINFALL POSSIBLE. THIS CLUSTER OF STORMS IS PART OF A WEAK UPPER
LEVEL FEATURE THAT IS ROTATING THROUGH THE STATE. A FEW MORE
ISOLATED STORMS MAY OCCUR LATER THIS MORNING AS A RESULT.

THE REST OF TODAY SHOULD BE MOSTLY A REPEAT OF YESTERDAY WITH
ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE EAST OF THE RIO GRANDE
AND SCATTERED THUNDERSTORMS POSSIBLE WEST OF THE RIVER THIS
AFTERNOON AND TONIGHT. STORMS WILL BE CAPABLE OF MODERATE TO HEAVY
RAINFALL WITH A CONTINUING FLASH FLOOD THREAT FOR PORTIONS OF THE
GILA REGION THAT HAVE BEEN AFFECTED BY THE RECENT SILVER FIRE IN
EASTERN GRANT AND WESTERN SIERRA COUNTIES. VERY WARM TEMPERATURES
WILL OCCUR AGAIN THIS AFTERNOON WITH HIGHS MOSTLY IN THE UPPER 90S
ACROSS THE LOWLANDS WITH A FEW ISOLATED 100 DEGREE READINGS
POSSIBLE. SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT AND MAY
BE AIDED BY AN AREA OF LOW LEVEL CONVERGENCE BETWEEN WEST AND EAST
FLOWS STRADDLING THE MIDDLE OF THE FORECAST AREA.

FRIDAY WILL BEGIN A PERIOD OF SLIGHTLY LESS ACTIVE WEATHER AS HIGH
PRESSURE ALOFT STRENGTHENS OVER THE LOCAL AREA AND DEEPER MOISTURE
IS PUSHED MORE TO THE WEST. THE LOW LEVEL EAST FLOW WILL HAVE A
DRIER CONTINENTAL TYPE AIR MASS MIXED IN WITH IT THAT WILL HELP
LIMIT SHOWER AND THUNDERSTORM DEVELOPMENT FOR FRIDAY AND THE
WEEKEND. THE GILA REGION...WHICH WILL BE CLOSER TO THE DEEPER
MOISTURE WILL CONTINUE TO HAVE SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS WHILE THE REST OF THE AREA WILL SEE A FEW ISOLATED
STORMS LATE AFTERNOON AND EVENING AT BEST. TEMPERATURES WILL
CONTINUE TO BE VERY WARM WITH AFTERNOON HIGHS IN THE UPPER 90S
ACROSS THE LOWLANDS.

THE WEATHER PATTERN REMAINS UNCERTAIN AND UNSETTLED FOR NEXT WEEK
AS LONGER RANGE MODELS ARE STILL TRYING TO FIGURE OUT HOW TO DEAL
WITH A CUT OFF LOWL OVER THE CENTRAL PART OF THE COUNTRY. PREVIOUS
RUNS HAD THE SYSTEM RETROGRADING WESTWARD TOWARD THE AREA AS PART
OF AN EASTERLY FLOW ALONG THE SOUTH SIDE OF THE HIGH PRESSURE
REGION. LATEST RUNS HAVE INSTEAD STALLED THE FEATURE OVER THE
MIDDLE OF THE COUNTRY AND SHIFTED THE HIGH BACK TOWARD THE FOUR
CORNERS REGION. THIS PATTERN WILL ALLOW A SLIGHT UPTICK IN SHOWER
AND THUNDERSTORM ACTIVITY BUT RAIN AMOUNTS WILL CONTINUE TO BE
SPOTTY OVERALL WITH MOUNTAIN ZONES GETTING THE GREATER AMOUNTS. IT
IS POSSIBLE FOR A NORTHEAST FLOW TO DEVELOP OVER THE AREA THAT
COULD SEND UPPER LEVEL IMPULSES OVER THE BORDERLAND THAT COULD
STRENGTHEN AND DEVELOP STORM SIMILAR TO LAST WEEK WHERE STRONG
WIND OUTFLOWS WERE PREVALENT WITH STORMS. TEMPERATURES WILL
CONTINUE TO REMAIN WARM AND ABOVE NORMAL NEXT WEEK.

&&

.AVIATION...VALID 11/12Z-12/12Z...
ISOLD AREAS OF 3-5SM TSRA NEAR KTCS THRU 15Z. P6SM FEW-SCT080-100
SCT- BKN200-250 THRU PD. SCT 1-3SM TSRA BKN030-050 MAINLY ALONG
AND WEST OF DIVIDE WITH ISOLD 3-5SM TSRA BKN040-060 BETWEEN DIVIDE
AND RIO GRANDE BETWEEN 18Z- 06Z...AND AGAIN AFT 18Z. S TO SE WINDS
GENERALLY UNDER 12KTS EXCEPT NEAR THUNDERSTORMS.

&&

.FIRE WEATHER...
UPPER HIGH CURRENTLY ALONG THE NEW MEXICO/COLORADO BORDER WILL BE
SLOWLY SHIFTING EAST AND BECOMING ELONGATED FROM SOUTHWEST TO
NORTHEAST. THIS UPPER FLOW SHIFTING TO THE NORTHEAST OVER THE AREA
WILL START TO BRING IN SOME DRIER CONTINENTAL AIR FOR THE WEEKEND.
THE MAIN FOCUS FOR THUNDERSTORMS THROUGH FRIDAY WILL CONTINUE TO BE
WEST OF THE DIVIDE...BUT ISOLATED STORMS ARE STILL POSSIBLE FURTHER
EAST. TEMPERATURES WILL NOT FLUCTUATE MUCH THROUGH THE NEXT SEVERAL
DAYS WITH MID TO UPPER 90S COMMON OVER THE LOWLANDS WITH MINIMUM
RELATIVE HUMIDITIES STARTING IN THE 20 TO 30 PERCENT RANGE BUT
FALLING INTO THE 15 TO 25 PERCENT RANGE BY THE WEEKEND.

AN UPPER LEVEL WAVE WILL BE MOVING FROM EAST TO WEST EARLY NEXT
WEEK. THE MODELS HAVE BEEN TRENDING FURTHER SOUTH AND DRIER WITH
THIS FEATURE...BUT THE THUNDERSTORM CHANCES WILL AGAIN INCREASE AT
LEAST MONDAY AND TUESDAY AS THIS DISTURBANCE PASSES AND COOLS
TEMPERATURES DOWN A BIT.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 98  77  99  78 100 /  10  10   0  10   0
SIERRA BLANCA           97  72  97  72  99 /  10  10   0   0   0
LAS CRUCES              98  70  98  70  99 /  10  10  10  10  10
ALAMOGORDO              98  72  98  74 100 /  20  20  10  10  10
CLOUDCROFT              78  52  75  51  77 /  20  20  20  10  10
TRUTH OR CONSEQUENCES   96  71  95  71  95 /  20  20  20  20  20
SILVER CITY             89  64  89  65  92 /  30  30  30  30  30
DEMING                  98  68  98  66  99 /  20  20  20  20  20
LORDSBURG               96  70  96  70  97 /  30  40  20  30  30
WEST EL PASO METRO      98  78  99  77 100 /  10  10   0  10   0
DELL CITY               97  67  97  69  97 /  10  10   0   0   0
FORT HANCOCK           100  76 102  80 103 /  10  10   0   0   0
LOMA LINDA              91  69  93  69  93 /  10  10   0  10   0
FABENS                  98  75 100  76 100 /  10  10   0  10   0
SANTA TERESA            98  73  98  74  99 /  10  10   0  10   0
WHITE SANDS HQ          97  74  97  77  98 /  10  10  10  10   0
JORNADA RANGE           97  66  96  65  98 /  10  10  10  10  10
HATCH                   94  71  93  73  94 /  10  20  10  10  10
COLUMBUS                98  72  97  73  99 /  20  20  10  10  10
OROGRANDE               98  71  99  71 100 /  10  10  10  10   0
MAYHILL                 84  58  82  60  84 /  30  20  10  10  10
MESCALERO               87  56  87  56  87 /  20  20  20  10  10
TIMBERON                83  58  82  59  81 /  20  10  10  10  10
WINSTON                 87  61  88  60  88 /  40  30  30  30  30
HILLSBORO               92  67  91  69  92 /  20  30  20  20  30
SPACEPORT               96  70  93  69  96 /  10  20  10  10  20
LAKE ROBERTS            90  62  86  60  89 /  40  30  40  30  40
HURLEY                  91  65  90  66  92 /  30  30  30  30  30
CLIFF                   97  65  98  56 100 /  30  30  30  30  40
MULE CREEK              96  59  95  52  97 /  40  30  30  30  30
FAYWOOD                 92  67  89  66  91 /  30  30  30  20  30
ANIMAS                  97  67  94  70  97 /  30  40  20  30  30
HACHITA                 97  65  96  65  97 /  20  30  20  20  20
ANTELOPE WELLS          98  67  94  70  97 /  20  30  20  30  20
CLOVERDALE              92  65  88  69  92 /  40  40  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/04
Hazardous weather outlook, Jul 10, 10:15 AM MST, 18 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1115 AM MDT WED JUL 10 2013

NMZ401>417-TXZ418>424-111715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1115 AM MDT WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE SCATTERED ACROSS SOUTHERN NEW MEXICO THIS
AFTERNOON AND EVENING...MORE NUMEROUS WEST OF THE RIO GRANDE.
THOUGH LESS ACTIVITY IS EXPECTED EAST OF THE RIO GRANDE INCLUDING
FAR WEST TEXAS...THERE WILL BE A FEW MORE THAN THE PREVIOUS TWO
DAYS (WHICH WAS PRACTICALLY NONE). THESE STORMS WILL PRODUCE
MODERATE TO HEAVY RAINFALL...SMALL HAIL...WIND GUSTS TO 50 MPH AND
FREQUENT CLOUD-TO-GROUND LIGHTNING. AREAS BELOW THE SILVER FIRE
BURN SCAR WILL BE ESPECIALLY VULNERABLE TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PATTERN WILL REMAIN THE SAME THROUGH SATURDAY...THOUGH DRIER
AIR WILL PUSH INTO THE AREA EAST OF THE RIO GRANDE FOR VERY LITTLE
THUNDERSTORM ACTIVITY FRIDAY AND SATURDAY. THE WEST WILL REMAIN
ACTIVE WITH THUNDERSTORMS BRINGING LOCALLY HEAVY RAINFALL...SMALL
HAIL AND WIND GUSTS TO 50 MPH. SUNDAY EVENING THROUGH TUESDAY WILL
BECOME ACTIVE AREA WIDE AS A WEATHER DISTURBANCE MOVES IN FROM THE
SOUTHEAST. FLASH FLOODING MAY BECOME MORE OF A THREAT...ESPECIALLY
IN DRAINAGES BELOW THE SILVER FIRE BURN SCAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER...DAMAGE OR
FLOODING TO THIS OFFICE.

FAUSETT

In the hours before

Special weather statement, Jul 10, 10:47 PM MST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1147 PM MDT WED JUL 10 2013

NMZ401-402-110645-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-UPPER GILA RIVER VALLEY NM-
1147 PM MDT WED JUL 10 2013

...STRONG THUNDERSTORMS THREATENING NORTHWESTERN GRANT COUNTY THROUGH
1245 AM MDT...

AT 1142 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF BUCKHORN...MOVING
NORTHWEST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  BUCKHORN...
  RIVERSIDE...
  MULE CREEK...
  GILA...
  CLIFF...
  GILA RIPARIAN PRESERVE...
  ALDO LEOPOLD VISTA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

MACBLAIN
Special weather statement, Jul 10, 10:50 PM MST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1150 PM MDT WED JUL 10 2013

NMZ402-408>410-110645-
EASTERN BLACK RANGE FOOTHILLS NM-NORTHERN DONA ANA COUNTY NM-SIERRA
COUNTY LAKES NM-SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-
1150 PM MDT WED JUL 10 2013

...STRONG THUNDERSTORMS THREATENING NORTHWESTERN DONA ANA AND CENTRAL
SIERRA COUNTIES THROUGH 1245 AM MDT...

AT 1142 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 12 MILES NORTH OF HATCH...MOVING
NORTHWEST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  HILLSBORO...
  CABALLO...
  LAS PALOMAS...
  GARFIELD...
  KINGSTON...
  DERRY...
  ARREY...
  CABALLO LAKE STATE PARK...
  INTERSTATE 10 BETWEEN GARFIELD AND PALOMAS

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

MACBLAIN

The radar

The Holloman AFB radar (KHDX), 33 km away, was scanning. The volume nearest the first event began at 11:33 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Otero

When
July 11, 4:35 AM MST to 6:00 AM MST
Where
Otero County, 3.57 mi NW of Valmont to 3.69 mi NW of Dunes
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.788, -106.021

Otero County Sheriff reported very heavy rain and flooding on U.S. 54 near Oliver Lee State Park.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467433.